Our Services

Acetaminophen Toxicity

Acetaminophen Toxicity Overview

Acetaminophen (Tylenol®) toxicity is a common cause of acute liver failure in children and adolescents. Acetaminophen, also known as paracetamol and N-acetyl-p-aminophenol (APAP), is primary used for the treatment of pain and/or fever, but is also a component in numerous medications, including Percocet®, Alka-Seltzer® Plus Cold & Sinus, Dayquil®, and Excedrin®. Acetaminophen is an effective pain-relieving and fever-reducing agent when taken in the recommended daily dose.

Acetaminophen toxicity can occur purposefully (when a person knowingly takes more than the recommended maximum daily dose) or accidentally (when a person is unaware they are taking multiple products containing acetaminophen and exceeds the recommended maximum daily dose). The maximum recommended dose is 4 grams/day in an adult and 90 mg/kg/day in children. People with underlying liver disease or those with chronic alcohol consumption are at an increased risk of developing hepatotoxicity (liver damage from chemicals) with use of acetaminophen.

Acetaminophen Toxicity Symptoms

Initial symptoms of acetaminophen toxicity can take up to 12 hours to appear. Symptoms include:

  • abdominal pain
  • irritability
  • generalized weakness
  • loss of appetite
  • jaundice (yellow appearance of skin and eyes)
  • diarrhea
  • nausea
  • vomiting
  • convulsions
  • coma

Acetaminophen Toxicity Diagnosis

A doctor’s first step in diagnosing acetaminophen toxicity is to get a complete history, including the time the medication was ingested, the amount of medication that was ingested, and what form of the medication was ingested. A diagnosis of acetaminophen toxicity is usually confirmed through diagnostic tests, including an acetaminophen level, electrolytes, kidney function tests, amylase, lipase, liver function tests, complete blood count, and coagulation factors. Imaging studies, such as an ultrasound may be used to assess liver enlargement. A liver biopsy may also be ordered.

Acetaminophen Toxicity Treatment

Timing is a vital factor in the treatment of acetaminophen toxicity, and therefore doctors attempt to begin treatment of acetaminophen toxicity within eight hours of ingestion in order to achieve the best possible outcome for the patient. The majority of patients survive acetaminophen toxicity with supportive care such as intravenous fluids and anti-nausea medication, activated charcoal, if used within one hour after ingestion, and antidotal therapy, including N-acetylcysteine (Acetadote®, Mucomyst®).

For patients who fail the above therapies and develop liver failure, liver transplantation may be the only treatment option. Doctors will determine if transplantation is necessary if the above tests are significantly abnormal and the patient has developed hepatic encephalopathy, a disorder of the brain caused by a dysfunctional liver.

Learn about other Liver Disease States.

Last Update
March 3, 2011
  • Increase/Decrease Text Size
  • Print This Page
Last Update
March 3, 2011
top